Posterior reversible encephalopathy syndrome while receiving irinotecan with fluorouracil and folinic acid for metastatic gastric cancer.
BJR Case Rep 2018; 4(1):20170033
BJR Case Rep
Posterior reversible encephalopathy syndrome (PRES) is a clinical-radiographic syndrome with seizures, headache, altered mental status and visual disturbances. It is typically associated with posterior cerebral white matter oedema on neuroimaging. There is an increasing number of cases of PRES reported with different chemotherapeutic protocols. However, PRES is rarely reported in association with irinotecan, fluorouracil and folinic acid (FOLFIRI). We report a 28-year-old female patient with a history of Stage IV gastric cancer who presented with abdominal pain and recurrent vomiting that was thought to be related to a partial intestinal obstruction secondary to peritoneal metastasis. Eventually, she was treated with FOLFIRI. A few hours after initiation of the fluorouracil infusion in the second cycle, she developed a tonic-clonic seizure. MRI of the brain showed multiple bilateral